Alert archive / Minnesota / Severe Thunderstorm Warnings in 2014
Severe Thunderstorm Warning 7, NWS Aberdeen, SD
NWS Aberdeen, SD issued this severe thunderstorm warning at May 19, 2014, 6:09 AM CDT for Big Stone County, Minnesota. It was in force for 36 min. 2 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- May 19, 2014, 6:09 AM CDT (11:09 UTC)
- Expired
- May 19, 2014, 6:45 AM CDT
- In force
- 36 min
- Issued by
- NWS Aberdeen, SD
- Area
- Storm-based polygon
- Hail
- 1.25 in
- Wind
- 50.0 mph
County Big Stone County, MN
The radar
The Aberdeen radar (KABR), 173 km from the middle of the area, began a volume at 11:11 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| May 19, 6:11 AM CDT | HAIL 1 | 5 N Correll, MN | REPORTED HAIL COVERING GROUND TO QUARTER SIZE WHICH SMASHED SKYLIGHT IN HOME |
| May 19, 6:15 AM CDT | HAIL 1.75 | 6 Nw Correll, MN | FARMSTEAD SUFFERED SIGNIFICANT SIDING DAMAGE TO SOME BUILDINGS DUE TO GOLFBALL HAIL -LATE REPORT |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this severe thunderstorm warning; the first came 2 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Aberdeen, SD (KABR), launched 00:00Z, 11.2 hours before the alert went out and 177 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 2230 m above ground
- 0-6 km bulk shear
- 35 kt
- 0-1 km storm-relative helicity
- 17 m²/s²
- 0-3 km storm-relative helicity
- 80 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
308
WUUS53 KABR 191109
SVRABR
MNC011-191145-
/O.NEW.KABR.SV.W.0007.140519T1109Z-140519T1145Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE ABERDEEN SD
609 AM CDT MON MAY 19 2014
THE NATIONAL WEATHER SERVICE IN ABERDEEN HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
SOUTHEASTERN BIG STONE COUNTY IN WEST CENTRAL MINNESOTA...
* UNTIL 645 AM CDT
* AT 607 AM CDT...A SEVERE THUNDERSTORM WAS LOCATED 5 MILES NORTH OF
CORRELL...OR 13 MILES EAST OF ORTONVILLE...MOVING EAST AT 25 MPH.
HAZARD...HALF DOLLAR SIZE HAIL.
SOURCE...RADAR INDICATED. QUARTER SIZE HAIL WAS REPORTED IN
ORTONVILLE AT 550 AM WITH THIS STORM.
IMPACT...DAMAGE TO VEHICLES IS EXPECTED.
* THE SEVERE THUNDERSTORM WILL AFFECT MAINLY RURAL AREAS OF
SOUTHEASTERN BIG STONE COUNTY.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.
TORRENTIAL RAINFALL IS OCCURRING WITH THIS STORM...AND MAY LEAD TO
FLASH FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED ROADWAYS!
&&
LAT...LON 4522 9610 4523 9629 4524 9631 4539 9630
4540 9629 4541 9611
TIME...MOT...LOC 1108Z 270DEG 24KT 4531 9617
HAIL...1.25IN
WIND...<50MPH
$$
SD2 follow-up statements
230
WWUS53 KABR 191119
SVSABR
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE ABERDEEN SD
619 AM CDT MON MAY 19 2014
MNC011-191145-
/O.CON.KABR.SV.W.0007.000000T0000Z-140519T1145Z/
BIG STONE MN-
619 AM CDT MON MAY 19 2014
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR SOUTHEASTERN
BIG STONE COUNTY UNTIL 645 AM CDT...
AT 616 AM CDT...A SEVERE THUNDERSTORM WAS LOCATED 6 MILES NORTHEAST
OF CORRELL...OR 16 MILES EAST OF ORTONVILLE...MOVING EAST AT 25 MPH.
HAZARD...GOLF BALL SIZE HAIL.
SOURCE...RADAR INDICATED.
IMPACT...PEOPLE AND ANIMALS OUTDOORS WILL BE INJURED. EXPECT DAMAGE
TO ROOFS...SIDING...WINDOWS AND VEHICLES.
LOCATIONS IMPACTED INCLUDE...
PRECAUTIONARY/PREPAREDNESS ACTIONS...
THIS STORM IS PRODUCING LARGE HAIL. SEEK SHELTER NOW INSIDE A STURDY
STRUCTURE AND STAY AWAY FROM WINDOWS.
TORRENTIAL RAINFALL IS OCCURRING WITH THIS STORM...AND MAY LEAD TO
FLASH FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED ROADWAYS!
&&
LAT...LON 4522 9610 4524 9620 4537 9620 4538 9611
TIME...MOT...LOC 1119Z 269DEG 22KT 4531 9609
HAIL...1.75IN
WIND...<50MPH
$$
SD073 WWUS53 KABR 191129 SVSABR SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE ABERDEEN SD 629 AM CDT MON MAY 19 2014 MNC011-191138- /O.CAN.KABR.SV.W.0007.000000T0000Z-140519T1145Z/ BIG STONE MN- 629 AM CDT MON MAY 19 2014 ...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN BIG STONE COUNTY IS CANCELLED... THE STORM WHICH PROMPTED THE WARNING HAS MOVED OUT OF THE WARNED AREA. TO REPORT SEVERE WEATHER...CONTACT YOUR NEAREST LAW ENFORCEMENT AGENCY. THEY WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE IN ABERDEEN. LAT...LON 4522 9610 4524 9620 4537 9620 4538 9611 TIME...MOT...LOC 1128Z 269DEG 22KT 4531 9601 $$ SD
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Aberdeen, SD wrote its last area forecast discussion before this severe thunderstorm warning went out at May 19, 3:48 AM CDT, 2 hours 21 minutes earlier.
Area forecast discussion, May 19, 3:48 AM CDT, 2 hours 21 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE ABERDEEN SD 348 AM CDT MON MAY 19 2014 .SHORT TERM...TODAY THROUGH WEDNESDAY THE FORECAST CHALLENGE IS PRECIPITATION CHANCES TODAY. A DECENT LLJ AHEAD OF AN AREA OF LOW PRESSURE LOCATED WEST OF THE MISSOURI RIVER IS PRODUCING ISOLATED TO SCATTERED THUNDERSTORMS ACROSS THIS CWA. MODELS SUGGEST THESE THUNDERSTORMS WILL CONTINUE TRACKING ACROSS THE EASTERN HALF OF THE CWA THROUGH 15Z. BASED ON RADAR TRENDS...MODELS ARE A LITTLE ROBUST WITH QPF VALUES WITH LOWER POPS POSSIBLE. HAVE MADE MINOR CHANGES TO THE POP GRIDS THROUGH THIS MORNING. ADDITIONAL THUNDERSTORMS ARE POSSIBLE LATER THIS AFTERNOON ALONG THE I-29 CORRIDOR. MODELS SHOW DECENT LLM WITH DEW POINTS IN THE UPPER 50S MOVING INTO THE EASTERN DAKOTAS. A SURFACE COLD FRONT AND MID LEVEL DRY SLOT WILL INTERACT WITH THE UNSTABLE ENVIRONMENT TO RESULT IN POSSIBLE STRONG THUNDERSTORMS. HOWEVER THERE ARE TWO LIMITING FACTORS. FIRST IS THE LACK OF LOW LEVEL CONVERGENCE ALONG THE COLD FRONT. SECOND IS A POSSIBLE MID LEVEL CAP WITH 700 MB TEMPS IN THE MID SINGLE DIGITS. WITH THE THREAT FOR CONVECTION A LITTLE UNCLEAR FOR THIS AFTERNOON...WILL MAINTAIN A LOW CHC POPS FOR NOW. AN AREA OF HIGH PRESSURE WILL SETTLE INTO THE REGION BEYOND TODAY WITH MOSTLY DRY CONDITIONS EXPECTED THROUGH THE REST OF THE SHORT TERM. THIS HIGH PRESSURE WILL BRING SLIGHTLY BELOW NORMAL TEMPERATURES TO THE REGION BY TUESDAY NIGHT. .LONG TERM...WEDNESDAY NIGHT THROUGH SUNDAY GOOD AGREEMENT AGAIN WITH THE MODELS THROUGH THE LONG TERM WITH THE UPPER LEVEL AND SURFACE FEATURES. THE LONG TERM BEGINS WITH A LARGE CLOSED UPPER LEVEL LOW PRESSURE AREA OVER THE SOUTHWEST US. THIS SLOWLY MOVES EAST THROUGH THE LONG TERM AND WEAKENS THROUGH SUNDAY. OVER OUR REGION...THE UPPER LEVEL HEIGHTS BUILD INTO THE WEEKEND RESULTING IN A WARM UP INTO SATURDAY AND SUNDAY. AT THE SURFACE...HIGH PRESSURE CENTERED OVER OUR REGION WILL BUILD SLOWLY EAST SOUTHEAST BRINGING WINDS AROUND FROM NORTHEAST TO SOUTH. THUS...TEMPERATURES WILL BE ON THE INCREASE FROM THURSDAY THROUGH SUNDAY ACROSS THE CWA. HIGHS AROUND 70 DEGREES ACROSS THE CWA ON THURSDAY WILL WARM TO THE MID 70S ON FRIDAY AND TO AROUND 80 FOR SATURDAY AND SUNDAY. THE GFS/MEX GUIDANCE WAS TOO WARM AT THIS TIME WITH LOWER TO MID 80S BY FRIDAY INTO SUNDAY WHILE THE EC GUIDANCE WAS COOLER. IT FINALLY LOOKS LIKE A TIME PERIOD WITH ABOVE NORMAL TEMPERATURES ACROSS THE CWA. OTHERWISE...MOST OF THE LONG TERM WILL CONTINUE TO HAVE CHANCES OF SHOWERS AND STORMS AS SHORT WAVE TROUGHS COME OFF OF THE SOUTHWEST US UPPER LOW PRESSURE AREA. DIFFICULT TO PIN DOWN ANY ONE DRY TIME PERIOD. && .AVIATION... 06Z TAFS FOR THE KABR...KATY...KPIR AND KMBG TERMINALS VFR CONDITIONS WILL PREVAIL ACROSS THE AREA THROUGH OVERNIGHT HOURS. IFR/MVFR CIGS LOOK TO DEVELOP DURING THE EARLY MORNING HOURS...WITH THE CIGS LIFTING DURING THE LATE AFTERNOON OR EARLY EVENING HOURS. SHOWERS AND THUNDERSTORMS ARE POSSIBLE ACROSS THE FAR EASTERN CWA DURING THE EVENING...POSSIBLY AFFECTING KATY. && .ABR WATCHES/WARNINGS/ADVISORIES... SD...NONE. MN...NONE. && SHORT TERM...SD LONG TERM...MOHR AVIATION...MOHR WEATHER.GOV/ABERDEEN
Hazardous weather outlook, May 19, 4:23 AM CDT, 1 hour 46 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE ABERDEEN SD 423 AM CDT MON MAY 19 2014 MNZ039-046-SDZ003>011-015>023-033>037-045-048-051-200930- TRAVERSE-BIG STONE-CORSON-CAMPBELL-MCPHERSON-BROWN-MARSHALL- ROBERTS-WALWORTH-EDMUNDS-DAY-DEWEY-POTTER-FAULK-SPINK-CLARK- CODINGTON-GRANT-HAMLIN-DEUEL-STANLEY-SULLY-HUGHES-HYDE-HAND-JONES- LYMAN-BUFFALO- 423 AM CDT MON MAY 19 2014 /323 AM MDT MON MAY 19 2014/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WEST CENTRAL MINNESOTA...CENTRAL SOUTH DAKOTA...NORTH CENTRAL SOUTH DAKOTA AND NORTHEAST SOUTH DAKOTA. .DAY ONE...TODAY AND TONIGHT A FEW THUNDERSTORMS WILL MOVE ACROSS THE AREA THROUGH THE MORNING HOURS. WHILE SEVERE STORMS ARE NOT EXPECTED...SOME THUNDERSTORMS COULD PRODUCE SMALL HAIL...GUSTY WINDS AND LOCALLY HEAVY RAINFALL. ADDITIONAL THUNDERSTORMS ARE POSSIBLE LATER THIS AFTERNOON FOR THE INTERSTATE 29 CORRIDOR. SOME OF THESE STORMS COULD BECOME STRONG WITH HAIL AND GUSTY WINDS POSSIBLE. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY SEVERAL CHANCES OF STORMS ARE EXPECTED MAINLY WEST IN THE REGION THROUGHOUT THE REST OF THE WEEK AND INTO THE WEEKEND. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED TODAY OR TONIGHT. SD
In the hours before
Special weather statement, May 19, 5:34 AM CDT, 35 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE ABERDEEN SD 534 AM CDT MON MAY 19 2014 MNZ046-SDZ008-021-191100- BIG STONE-GRANT-ROBERTS- 534 AM CDT MON MAY 19 2014 ...A SIGNIFICANT WEATHER ADVISORY HAS BEEN ISSUED FOR CENTRAL BIG STONE...NORTHEASTERN GRANT AND SOUTHEASTERN ROBERTS COUNTIES UNTIL 600 AM CDT... AT 530 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A STRONG THUNDERSTORM NEAR LAGOONA BEACH...OR NEAR BIG STONE CITY... MOVING NORTHEAST AT 30 MPH. A FEW LOCATIONS IN THE ADVISORY INCLUDE ARTICHOKE. PENNY TO NICKEL SIZE HAIL IS EXPECTED WITH THIS STORM. PRECAUTIONARY/PREPAREDNESS ACTIONS... LIGHTNING IS ONE OF NATURES NUMBER ONE KILLERS. IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING. && SD
The office that day
Everything else NWS Aberdeen, SD issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 19, 5:45 AM CDT | Severe Thunderstorm Warning | ABR | Big Stone | 30 min |
Nearby
Severe Thunderstorm Warnings in Minnesota, 2014Every severe thunderstorm warning in 2014
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.